One Year of Lexapro – My Very Honest Anti-Depressant Experience | Girl Talk Tuesday
It’s hard to believe that it’s been a year since the darkest days of my life.
If you are new to Hello Gorgeous, here’s some background on this topic:
2- Postpartum depression and anxiety update. (August 2019)
I’ve lost count of the sweet mamas who have reached out to me over the past year who were also experiencing PPD. Most of them found me because of my YouTube video or blog posts opening up about my journey. In the midst of a storm, we’re so blinded by the pain that we can’t see the bigger picture. I can now see that God is allowing me to reach other women through this experience and let them know that they’re not alone in their experience, and especially in their suffering.
As I discussed in previous posts, one of the biggest fears I had was going on antidepressants. Truthfully, I believed I would be off of them by now and I’m not. And guess what? I’m not ashamed of it. This is a judgment-free zone, so take heart in knowing that.
The term, “Side effect” traditionally relates to undesirable effects, but not always. My biggest side effect? Sleep. There are still nights (like last night) where my sleep just plain sucks. But, that’s to be expected. Lexapro is not a sleep aide, it’s an antidepressant. But overall, my sleep is back on track to where it should be for the most part.
Another AWESOME side effect? NO MIGRAINES! Honestly, this is the only reason I’m still taking it. I haven’t experienced a true migraine in over a year and it’s been the biggest blessing ever. I am the type of migraine sufferer who gets an aura, blinding pain then a headache hangover the next day. Migraines generally make me feel like trash for at least two days. The realization that I’ve lost zero days this past year to nausea-inducing splitting head pain is overhwhelming.
Some things I have noticed that I personally believe are related to Lexapro:
- PMS. I’ve always been a very easygoing, generally happy person. Around my period, I find myself having a very short fuse, I’m easily irriated and I get angry quickly. I’ve never suffered from PMS until starting this medication.
- Weight gain. I’ve noticed about a 6 lbs weight gain that doesn’t seem to shift much, which I’ve never had before. Truthfully, I believe that this is related to the meds.
- Strange periods. I have endometriosis, so I’m no stranger to weird periods, horrible cramps, etc. Since starting Lexapro, my cramps on day one are pretty bad, but manageable. It’s the spotting for several days before my period begins that’s so annoying. The reason I believe that this is related to the meds is because I’ve never dealt with spotting prior.
- Heavy periods. I used to deal with these back in high school, so again, not a stranger to them. But I haven’t had them for years and didn’t experience them until the Lexapro.
- Vivid dreams. Not a bad side effect at all, because my dreams have never been nightmares. They just remind me of pregnancy dreams all over again.
- Floaters. I have decent vision. I’ve had reading glasses but rarely even reach for them because my prescription is so light. I still find myself experiencing floaters in my vision some days, and those are usually the days I get bad sleep the night before.
Overall, I personally have had a great experience with this medication. It’s something I was so scared to try and to be honest, the first couple of weeks were gnarly. But, once I got over that initial bump, I slowly became myself again. I got my life and my personality back. I don’t feel that it’s changed my personality at all. I don’t ever feel zoned out or overly passive. I just feel like me. Granted, I am on a very small dose.
Now, I’m ready to wean down to a half dose, but I’m not ready to come off completely. I love not having migraines so much, it’s hard for me to give it up. Otherwise, I would already be off of it.
This post obviously isn’t sponsored and not intended to provide medical advice. It’s simply my experience to date and hopefully will give you some insight if you find yourself battling postpartum or post-weaning depression and/or anxiety. If you are in that boat, talk to your doctor. You are not alone, there is help available. Do NOT suffer like I did. Your husband, your baby and most importantly, you, deserve better.
shop this post